USMLE Forums banner

1 - 6 of 6 Posts

·
Registered
Joined
·
487 Posts
Discussion Starter #1
A 28-year-old female is brought to the emergency room by her mother, who states that she witnessed the patient experience a seizure 30 min ago. On physical examination, you notice that the patient has severe muscle rigidity, shows some myoclonic movements, and is hyperthermic. Upon questioning, the mother states that the only prescribed medication that her daughter is taking is fluoxetine. She also states that her daughter has recently been asking around for alternative treatments for her depression. What is the cause of the patient's present state?


A) A drug interaction between fluoxetine and gingko biloba
B) A drug interaction between fluoxetine and hawthorn
C) A drug interaction between fluoxetine and saw palmetto
D) A drug interaction between fluoxetine and St. John's wort
E) A drug interaction between fluoxetine and tranylcypromine
 

·
Registered
Joined
·
487 Posts
Discussion Starter #5
its a D

St. John's wort is a herbal product thet is used to combat depression.. if taken with fluoxatiene, a serotonine syndrome may precipitate..this patient present with all classical signs of serotonin syndrome- muscle rigity , myoclonus, and hyperthermia..:happy:
 

·
Registered
Joined
·
187 Posts
This is undoubtedly a case of serotonin syndrome. According to this specific question stem, fluoxetine in combination with St. John's wort is the most probable explanation (through interaction with cytochrome), but I think we should keep in mind the following classical interactions:

Monoamine Oxidase (MAO) Inhibitors (such as tranylcypromine or phenelzine or isocarboxazide) +

* L-Dopa/Tyramine = hypertensive crisis
* Tricyclic Antidepressants (TCAs) = severe anti-muscarinic effect
* Selective Serotonin Reuptake Inhibitors (SSRIs)/opioids = serotonin syndrome.

Among MAOIs, only tRanycypromine is Reversible.
 
1 - 6 of 6 Posts
Top